Hail, Starr
- When
- May 13, 10:10 PM CST
- Where
- Starr County, Rio Grande City
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 26.383, -98.817
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 13, 5:35 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 635 PM CDT THU MAY 13 2004 .1ST PD...CURRENT STLT PICS SHOW CONVECTION ALONG THE LEE SIDE OF THE SIERRA MADRE ORIENTALS...WITH SHRAS/TSRAS IN TX CONFINED TO POINTS N AND NE OF CRP...WHERE TOR #201 AND #199 ARE CURRENTLY IN EFFECT. MSAS SFC ANALYSIS SHOWS NOSE OF CF HAS DIPPED SOUTH TO BETWEEN KSJT AND KDYX WITH THE DRYLINE TROF EXTENDING FM NEAR KSWW SOUTH TO JUST NW OF KDRT. MSTR IS CONFINED TO THE WARM SECTOR...EAST OF THE DRYLINE TROF. DWPTS IN KALI ARE 77 DEG F...WITH UPPER 70 DWPTS IN PLACE SOUTH OF KALI TO KBRO. MSAS SFC COMPUTED LIS ARE -10 TO -11 OVR RGV NOW...>-14 JUST WEST OF ZAPATA IN ADJ OLE MEX. RUC80 SHOWS CONVECTION DECREASING TO OUR N AND NE BY 03Z WITH NO RECOGNITION OF THE CONVECTION THAT IS ENTRENCHED NOW JUST WEST OF ZAPATA OR THE INTENSITY OF CONVECTION N AND NW OF KCRP. WILL DISREGARD RUC SUGGESTION OF A DRY EVENING IN THE RGV AND SKEW TO MESOETA SOLUTION...WHICH RECOGNIZES THE REAL POSSIBILITY OF OUTFLOWS INITIATING SUM CONVECTION OVR OUR CWF THIS EVENING. (ALTHOUGH THE MDL DOE NOT RECOGNIZE THE VOLATILITY OF OUR ATM ATTM) CRP TOR SHOWS MORE FAVORABLE ENVIRONMENT WHEN FORCING COMES SOUTH...AS THIS AREA IS THE SOUTHERN-MOST EDGE OF LARGE CONVECTIVE COMPLEX EXTENDING FM JUST NW OF KCRP INTO ERN TX AND LA ATTM. CONVECTION CONTINUES TO INCREASE IN AERIAL COVERAGE AND INTENSITY OVR ADJ OLE MEX...ABOUT 70 MILES W AND SW OF THE CITY OF ZAPATA. THESE STORMS SHOW A MORE EAST AND SOUTHEAST MVMT AND IMPLY ADVECTION TO THE RGV LATER THIS EVENING OR OVRNGT. THE CONVECTION NEAR CRP AND POINTS N AND NW IS MVG NE AT 15 MPH. CI VEIL FM OLE MEX CONVECTION NOW OVR WRN VLY AND BELIEVE OUTFLOWS FM SVR WX NEAR CRP WILL HAVE AN IMPACT ON OUR NRN COASTAL WATERS IN THE FORM OF TSTM DEVELOPMENT OR STRONG WND SHIFT. WILL BUMP POPS A CAT AND ADD HVY RAFL TO 1ST PD ATTM. && PREVIOUS DISCUSSION FOLLOWS: .SHORT TERM...LULL IN ACTIVITY FOR THE TIME BEING AS AM H5 VORT DEPARTS NE. UPSTREAM H5 VORT STILL VISIBLE IN SAT IMAGERY AND WILL GIVE IT EXTRA WEIGHT IN FRI FCSTS BASED UPON ABSENCE OF MX SOUNDINGS IN AM MODEL RUNS. COMBO OF APPROACHING BNDRY AND PVA FROM THIS FEATURE CALLS FOR GOING ABOVE MOS CONSENSUS FOR POPS FRI AND SAT. WILL GO A TAD ON THE SLOW SIDE FOR BRINGING QPF INTO THE CWA AS GFS HAS TRENDED A BIT SLOWER WITH THE BNDRY. MODELS SEEM TO HAVE CONVERGED ON SOLUTION BRINGING BNDRY INTO THE CWA...THEN STALLING IT. BNDRY WILL WASH OUT SUN...BUT WILL STILL PROVIDE AT LEAST A DIFFUSE FOCUS FOR DIURNALLY DRIVEN CONVECTION. BEST CHANCES WILL BE NEAR THE SEA BREEZE CONVERGENCE. WILL NOT DEVIATE FAR FROM MOS CONSENSUS FOR TEMPS...WHICH DROP A BIT FRI NITE/SAT NITE AS DRIER AIR ARRIVES VIA CONVECTIVE OUTFLOWS/DYING POLAR BNDRY. && .LONG TERM...SLIGHT CHANCE POPS LOOK TO BE IN THE OFFING MON AND TUE FOR DIURNAL SHRA/TSRA BEGINNING ALONG THE SEA BREEZE CONVERGENCE AND MOVING INLAND. GULF MOISTURE BELOW H7 WILL BE SUPPLEMENTED BY PAC MOISTURE ABOVE. WED AND THU LOOK A BIT DRY AND BREEZY TO WINDY AS GFS DEEPENS SRN PLAINS LOW PRESSURE. INCREASING SHEAR BELOW H7 WILL INHIBIT SEA BREEZE CONVECTION DURING THIS TIME FRAME. && .MARINE...BUOY 020 REPORTS SOUTHEAST WINDS AROUND 20 KNOTS WITH 8 FEET SEAS. WILL HAVE SMALL CRAFT ADVISORY FOR BOTH THE LAGUNA AND THE GULF FOR TONIGHT AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO LOW PRESSURE MOVING ACROSS THE GREAT PLAINS. ALSO...XPCT OUTFLOWS AND TSTM DEVELOPMENT OVR MAINLY NORTHERN AREAS. THESE CONDITIONS WILL PERSIST THROUGH FRI...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. AS A RESULT OF THE FRONT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH SUNDAY...WITH WINDS BACKING TO THE EAST. BY MONDAY WINDS WILL RETURN TO MODERATE SOUTHEAST. && .AVIATION...IFR CIGS POSSIBLE FOR MFE DURING EARLY MRNG FM +TSRA AND VSBYS. MVFR OVR MAJORITY OF RGV TNGT...THEN CIGS 1500 FT POSSIBLE DURING FRI PM +TSRA WITH STRONG AND GUSTY WINDS NEAR CONVECTION. OTHERWISE...MODERATE SOUTHEAST WINDS WILL PERSIST FOR THE NEXT 24 HOURS. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 78 85 73 83 71 / 20 20 30 40 20 BROWNSVILLE 78 87 72 85 70 / 20 20 30 50 20 HARLINGEN 77 89 70 86 69 / 20 20 30 50 20 MCALLEN 77 90 71 85 71 / 20 30 40 60 30 RIO GRANDE CITY 76 90 70 85 70 / 30 40 50 60 30 SOUTH PADRE ISLAND 77 83 73 81 72 / 20 20 30 40 20 && .BRO WATCHES/WARNINGS/ADVISORIES...SCA FOR GMZ130-150-155-170-175. && SYNOPTIC/GRIDS/AVIATION/MARINE...58 MESO...MARTINEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 720 PM CDT THU MAY 13 2004 TXZ248>257-141100- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 720 PM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL ADVANCE AHEAD OF THE COLD FRONT TO THE NORTH AND OFF THE MOUNTAINS IN MEXICO. WITH DEEP MOISTURE IN PLACE...THERE IS THE POSSIBILITY OF STRONG THUNDERSTORMS AND MORE HEAVY RAINFALL ACROSS DEEP SOUTH TEXAS OVERNIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR ALL LOWER TEXAS COASTAL WATERS. THE RISK OF RIP CURRENTS IS HIGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN FRIDAY AND SATURDAY...WITH THE POTENTIAL FOR SOME LOCAL FLOODING DUE TO HIGH RESIDUAL GROUND MOISTURE FROM PREVIOUS RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 957 PM CDT THU MAY 13 2004 TXZ248>257-140515- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 957 PM CDT THU MAY 13 2004 ...STRONG THUNDERSTORMS ARE DEVELOPING IN THE WESTERN VALLEY AND ADJACENT MEXICO... A MOIST AND UNSTABLE ATMOSPHERE IS CURRENTLY IN PLACE OVER THE RIO GRANDE VALLEY. UPPER LEVEL DISTURBANCES IN CONJUNCTION WITH OUTFLOW BOUNDARIES FROM SEVERE THUNDERSTORMS NORTH OF THE VALLEY...HAVE INITIATED SHOWER AND THUNDERSTORM DEVELOPMENT IN THE WESTERN VALLEY AND ADJACENT MEXICO. THESE THUNDERSTORMS COULD BECOME SEVERE AS THEY MOVE INTO PORTIONS OF ZAPATA AND STARR COUNTIES THIS EVENING. OTHER AREAS OF THE RIO GRANDE VALLEY COULD BE AFFECTED LATER. HEAVY RAINS WILL ALSO ACCOMPANY THESE STORMS...WITH FREQUENT LIGHTNING AND STRONG GUSTY WINDS. THE RIO GRANDE VALLEY NEEDS LITTLE ADDITIONAL RAINFALL TO CAUSE FLASH FLOODING. BE ALERT TO THE POSSIBILITY OF DANGEROUS WEATHER CONDITIONS TONIGHT...INCLUDING FLOODING OF LOW LYING AREAS AND LOW VISIBILITIES IN HEAVY RAINS ESPECIALLY OVER THE WESTERN VALLEY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION. PHILO PHILO
The Brownsville radar (KBRO), 149 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Power and light poles were blown down by strong thunderstorm winds.
Broadcast media in Rio Grande City reported downed medium size trees due to thunderstorm wind gusts.
The fire department in Hebbronville reported that winds around 60 mph blew down power lines in the south side of Hebbronville. Residents suffered power outages of nearly 2 hours.
A mobile home roof was reported to be blown off and a second mobile home suffered substantial damage. Branches were also twisted off several trees in the adjacent area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416892, 5416893, 5416895, 5416894, 5416896.